Kansas, 2007

Damaging Wind in Kansas, June 5, 2007

June 5, 2007 · NWS GLD · 1 event in 1 county or zone

Localized strong wind developed from an apparent heat burst associated with decaying showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Localized strong wind developed from an apparent heat burst associated with decaying showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 6:40 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 6:40 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT TUE JUN 5 2007

.UPDATE...

00Z SFC ANALYSIS INDICATES SFC STATIONARY FRONT DRAPED ACROSS THE
CWA FROM NORTHWEST TO SOUTHEAST...ALTHOUGH FRONT BEGINNING TO LIFT
A BIT TO THE NORTH AS A WARM FRONT ACROSS THE SOUTHEAST. FIRST
CONCERN FOR THE NIGHT WILL BE POPS. INSTABILITY AXIS LINED UP
RIGHT ALONG FRONTAL BOUNDARY...AND ALTHOUGH CONVECTION HAS
STRUGGLED TO MAKE IT EASTWARD INTO THE AREA...NORTHWEST CORNER
WILL BE THE MOST LIKELY CANDIDATE FOR PRECIPITATION...SO REORIENTED
POPS IN THIS FASHION. LLJ WILL ALSO AID IN DEVELOPMENT OF EVENING
CONVECTION...BUT FOR NOW WILL KEEP PRECIP BEFORE 06Z AND WATCH HOW
THINGS DEVELOP. CURRENT WIND ADVISORY LOOKS TO BE IN GOOD SHAPE.
AM A LITTLE CONCERNED ABOUT WIND WARNING CRITERIA BEING
MET...MAINLY ACROSS SOUTH AND EAST. NAM/GFS PROFILES INDICATE
LARGE PORTION OF THE MIXED LAYER GREATER THAN 40 KTS WITH VALUES
INCREASING TO OVER 50 KTS OVER THE TOP HALF OF THE MIXED
LAYER. AT THIS TIME...WILL LET ADVISORY STAND BUT THIS AREA WILL
NEED TO BE WATCHED. ALSO FINE TUNED DRYLINE A BIT FOR TOMORROW AS
WE COULD EASILY SEE A 30 DEGREE GRADIENT ACROSS THE AREA...NOT TO
MENTION DEW POINT DEPRESSIONS APPROACHING 60 DEGREES ACROSS THE
WEST DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 5 2007/

DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION
AND SEVERE WEATHER TONIGHT AND ALMOST EVERY ASPECT OF THE WEDNESDAY
INTO THURSDAY FORECAST...ESPECIALLY THE WINDS. SATELLITE SHOWING A
HIGHLY AMPLIFIED PATTERN. THERE IS LITTLE MOVEMENT WEST TO EAST WITH
FEATURES WITH MORE NORTH/SOUTH MOVEMENT AND EVEN SOME RETROGRESSION
TAKING PLACE.

AT JET LEVEL...THE NAM LOOKED TO BE TOO STRONG WITH THE SPEEDS
BEHIND PACIFIC NORTHWEST UPPER TROUGH. THE GFS/UKMET WERE CLOSE.
AT MID LEVELS...MODELS ARE SIMILAR AND REASONABLY INITIALIZED. THE
ONE AREA THAT THEY WERE OFF A LITTLE WAS WITH THE HEIGHT FIELD OUT
WEST. THEY WERE TOO FAR EAST WITH THE LOWER HEIGHTS. OVERALL WOULD
SAY THE GFS WAS DOING SLIGHTLY BETTER THAN EVERYONE ELSE. AT LOW
LEVELS...GFS/UKMET WERE DOING A LITTLE BETTER ON THE TEMPERATURES.
MODELS HAVING DIFFICULTY WITH THE SURFACE FEATURES. MODELS NOT
CAPTURING THE SOUTHEAST COLORADO LOW WELL. THE GFS HAS IT BUT HAS
IT TOO STRONG. OTHERWISE...THE NAM WAS LOOKING A LITTLE BETTER.
AT THIS TIME WILL DO A BLEND OF THE MODELS SINCE THEY ARE NOT TOO
FAR APART. HOWEVER...AT THIS TIME...THINK THE GFS IS OVERDOING
PRECIPITATION AND THE WINDS.

TONIGHT...PLAN PROFILER/SATELLITE/MODELS SHOWING A WEAK SHORTWAVE
TROUGH TO OUR WEST AND NORTHWEST MOVING TO THE SOUTHEAST. FRONTAL
BOUNDARY DRAPED NEAR/OVER THE SOUTHWEST PORTION OF OUR FORECAST
AREA. BEST MID LEVEL MOISTURE DOES NOT LINE UP WITH THE BEST LOW
LEVEL SETUP INITIALLY BUT DO COME TOGETHER BETTER OVER THE NORTHEAST
LATER IN THE NIGHT. STORMS COULD FIRE ANYWHERE AND COULD HAVE A
CHANCE TO GO SEVERE WITH THE AMOUNT OF DIRECTIONAL SHEAR AND THE
PRESENCE OF THE BOUNDARY. ALSO IF SOMETHING POPS...STORM MOVEMENT
IS NOT THAT FAST...AND COULD GET SOME BRIEF/LOCALLY HEAVY RAINFALL.
THIS WILL BE ONE OF THOSE NIGHTS WHERE ABSOLUTELY NOTHING HAPPENS
OR WE HAVE A LOT OCCUR. WILL KEEP A SLIGHT CHANCE OR HAVE A LOW
CHANCE THROUGH THE NIGHT.

WEDNESDAY/WEDNESDAY NIGHT...WILL BE UNDER THE SUBSIDENT REGION OF
UPPER JET DURING THE DAY. HOWEVER...NOT A LOT OF MID LEVEL
SUBSIDENCE TO HELP. IMPRESSIVE DRY ADIABATIC LAPSE RATES THROUGH THE
MID LEVELS DURING THE DAY INTO EARLY EVENING. THREE HOUR PRESSURE
FALLS AND GRADIENT ARE SUPPORTIVE OF WIND ADVISORY. BECAUSE OF THE
LACK OF SIGNIFICANT SUBSIDENCE...AM CONTENT AT THIS TIME TO LEAVE THE
WIND ADVISORY IN PLACE. AT THIS TIME IT DOES LIKE A HIGH END WIND
ADVISORY AND THAT IS WHAT IS CURRENTLY IN PLACE. NIGHT SHIFT WILL
HAVE TO TAKE ONE MORE LOOK.

FIRE WEATHER...DESPITE REACHING CRITICAL RELATIVE HUMIDITY READINGS
FROM HOT AND VERY WINDY SOUTHWEST WINDS WEDNESDAY AFTERNOON THE
LATEST INFORMATION FROM THE ROCKY MOUNTAIN AREA FUELS STATUS PAGE
SHOW FUEL CHARACTERISTICS NOT FAVORABLE FOR LARGE FIRE GROWTH...THUS
NO WATCHES OR WARNINGS STILL DO NOT APPEAR TO BE NEEDED.

NOT SURE ABOUT ANY PRECIPITATION DURING THE LATE AFTERNOON AND
NIGHT. VERY DRY AIR MASS...ESPECIALLY IN THE WESTERN PORTION.
INITIALLY THE BEST MID LEVEL MOISTURE AND LIFT LINE UP IN THE EASTERN
THIRD. HOWEVER...A SECONDARY SHOT OF MID LEVEL MOISTURE ALONG WITH A
STRONG SHORTWAVE TROUGH AND RIGHT REAR QUADRANT OF THE JET MOVE
ACROSS. MAY INSERT A SLIGHT CHANCE ESPECIALLY IN THE EXTREME EAST.
BECAUSE OF THE DOWNSLOPE WINDS AND 850 MB TEMPERATURES...WILL
CONTINUE TO GO ABOVE GUIDANCE.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT OF UPPER JET AND
STRONG SHORTWAVE TROUGH MOVES ACROSS THE SOUTHEAST HALF DURING THE
MORNING WITH STRONG SUBSIDENCE SETTING IN BEHIND IT DURING THE
AFTERNOON. NOT SURE IF WILL BE GETTING VERY MUCH PRECIPITATION
DURING THE PREVIOUS NIGHT. AT THIS TIME...IT LOOKS LIKE THE
DRIER AIR HAS WORKED ITS WAY IN SO WILL KEEP IT DRY. STRONG NORTHERN
PLAINS STORM SYSTEM/UPPER TROUGH AXIS FINALLY STARTS TO MOVE
THROUGH/TO THE EAST OF THE AREA. THIS FINALLY PUSHES THE FINAL COLD
FRONT/COLDEST AIR THROUGH THE AREA DURING THE AFTERNOON AND EARLY
EVENING. STRONG MID LEVEL SUBSIDENCE ALSO WORKS ITS WAY IN AT
THE SAME TIME. GRADIENT WOULD BE SUPPORTIVE OF WINDY/NEAR ADVISORY
CONDITIONS FROM THE AFTERNOON INTO THE MID EVENING HOURS. WILL HAVE
TO KEEP A CLOSE EYE ON THIS. HIGH TEMPERATURES WILL BE TRICKY. WILL
HAVE PLENTY OF SUN AND DOWNSLOPE BEFORE THE FRONT COMES IN. WILL
TEND TO GO TOWARD THE WARMER GUIDANCE.

FRIDAY/FRIDAY NIGHT...SURFACE RIDGE BEGINS TO PULL AWAY WITH
RETURN FLOW BEGINNING. WARMEST HIGH TEMPERATURES WILL BE IN THE
WEST. THERE IS A QUESTION OF MOISTURE RETURN FOR FRIDAY AFTERNOON AND
NIGHT. HOWEVER...THIS SEEMS TO HAVE NOT BEE A PROBLEM THIS YEAR.
THERE SHOULD BE ENOUGH ESPECIALLY SINCE WILL HAVE JET LEFT OVERHEAD
ALONG WITH SHORTWAVE TROUGH MOVING THROUGH. WILL ALSO HAVE SURFACE
NEAR THE WESTERN END OF THE FORECAST AREA DURING THE AFTERNOON.
PULLED THE SLIGHT CHANCE FRIDAY BACK A LITTLE TO THE WEST CONSIDERING
WHERE THE SURFACE TROUGH IS. CONTINUED WITH A SLIGHT CHANCE DURING
THE NIGHT.

SATURDAY THROUGH SUNDAY...ACTIVE PERIOD TO CONTINUE. AGREE WITH THE
NCEP ASSESSMENT OF THE PATTERN AND MODELS. THE ECMWF IS HANDLING
THIS PATTERN THE BEST THROUGH TUESDAY AND IS MOST AMPLIFIED AND
FURTHER WEST WITH UPPER/SURFACE FEATURES. WILL HAVE PERIODIC
SHORTWAVE TROUGHS IN SOUTHWEST FLOW ALOFT WITH SURFACE TROUGH/DRYLINE
HANGING OUT NEAR THE WESTERN END OF THE FORECAST AREA IN THE
AFTERNOON HOURS AND MOVING EAST SOME DURING THE NIGHT. SAW NO REASON
NOT TO KEEP SLIGHT TO CHANCE POPS IN DURING THIS TIME WITH DETAILS
GETTING IRONED OUT AS GET CLOSER TO THIS PERIOD. JUST MADE MINOR
TWEEKS TO MAX TEMPERATURES WITH GUIDANCE LOOKING A TAD COOL.

MONDAY AND TUESDAY...PATTERN MENTIONED ABOVE TO CONTINUE AND AGAIN
ONLY MADE TWEEKS TO THE HPC POP AND TEMPERATURE FORECAST. THIS
PERIOD LOOKS POTENTIALLY VERY ACTIVE. BEST CHANCE FOR PRECIPITATION
LOOKS TO BE MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE THROUGH AND
GET HUNG UP OVER THE AREA IN A SOUTHWEST FLOW ALOFT.

AVIATION...THUNDERSTORMS COULD AFFECT MUCH OF THE REGION THIS
AFTERNOON AND EVENING INCLUDING KGLD. KMCK MAY NOT SEE THUNDERSTORMS
AS THE MAIN THREAT LOOKS TO BE FURTHER WEST. ONCE THE THUNDERSTORMS
DIMINISH BY 03Z...THE NEXT CONCERN BECOMES WINDS. WINDS WILL SHIFT
FROM THE SOUTHEASTERLY TO SOUTHWESTERLY OVERNIGHT. FROM 15Z TOMORROW
THROUGH TOMORROW NIGHT WINDS WILL BE STRONG GUSTING AS HIGH AS 55
MPH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT /10 PM CDT/
     WEDNESDAY FOR KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT /10 PM CDT/
     WEDNESDAY FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 AM TO 9 PM MDT WEDNESDAY FOR COZ090>092.

&&

JRM/BULLER
Hazardous weather outlook, Jun 5, 9:37 AM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT TUE JUN 5 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT TUE JUN 5 2007 /1137 AM CDT TUE JUN 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND WEST OF A
TRENTON NEBRASKA TO TRIBUNE KANSAS LINE. STORMS COULD DEVELOP
ALONG A SURFACE TROUGH IN EASTERN COLORADO AND MOVE TO THE EAST.
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH ANY STORMS THAT DEVELOP. IN ADDITION...ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FROM 9 AM MDT (10 AM CDT) UNTIL 9 PM
MDT (10 PM CDT) FOR THE ENTIRE TRI-STATE AREA WEDNESDAY.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL DEVELOP
AFTER SUNRISE AND CONTINUE THROUGH EARLY EVENING IN ADVANCE OF A LOW
PRESSURE SYSTEM MOVING TOWARD THE NORTHERN AND CENTRAL PLAINS FROM
THE WEST. THIS WILL CREATE ADVERSE DRIVING CONDITIONS FOR
MOTORISTS ON EAST TO WEST ORIENTED ROADWAYS. DAMAGING WIND GUSTS
ARE POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH THE
BEGINNING OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SFJ/DDT

The radar

The Goodland radar (KGLD), 17 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 5, 10:03 PM MST
Where
Sherman County, 12 mi NNE of Goodland
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.510, -101.634

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30807.